Pennsylvania, 2004Flood in Pennsylvania, May 23, 2004
May 23, 2004 · NWS PBZ · 1 event in 1 county or zone
1 flood, as filed by the National Weather Service.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $1,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at May 22, 2:20 PM EST, 10 hours 25 minutes earlier.
Area forecast discussion, May 22, 2:20 PM EST, 10 hours 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
320 PM EDT SAT MAY 22 2004
.DISCUSSION...
OVER THE NEXT FEW DAYS, SOUTHWEST WINDS WILL CONTINUE TO KEEP HUMID
AIR ACROSS THE UPPER OHIO VALLEY. IN SHORT-TERM, MESO-ANALYSIS OF
INSTABILITY AND LIFTING MECHANISMS INDICATES THERE IS THE POTENTIAL
FOR THUNDERSTORMS WITH SEVERE AND FLOODING CAPABILITIES. SPC AND HPC
DISCUSSIONS CONCUR WITH THIS THINKING. SO FLOOD WATCH EXTENDED UNTIL
8 AM SUNDAY. SOME COUNTIES STILL WITH FLOODING FROM LAST NIGHTS
STORMS. IF COMPLEX ENTERING INDIANA HOLDS TOGETHER...IT SHOULD MOVE
THROUGH CLOSE TO MIDNIGHT WITH NUMEROUS THUNDERSTORMS. ONLY 1 INCH
OF RAIN NEEDED FOR FLOODING TO BEGIN.
THE EXTENDED GFS SHOWS THE UPPER FLOW CONTINUING FROM THE
SOUTHWEST...SO CHANCE OF THUNDERSTORMS CONTINUES...EXCEPT ONE OR TWO
DAYS LATE WEEK. ...GIORDANO
&&
.PRELIMINARY POINT TEMPS/POPS...
PITTSBURGH, PA 65 84 66 82 / 50 40 40 40
WHEELING, WV 65 84 66 82 / 50 40 30 30
MORGANTOWN, WV 64 84 65 82 / 40 30 30 30
ZANESVILLE, OH 67 87 67 83 / 40 30 20 30
NEW PHILADELPHIA, OH 66 84 66 82 / 40 40 30 40
FRANKLIN, PA 65 82 66 78 / 60 40 40 40
DUBOIS, PA 65 82 63 78 / 60 40 40 30
LATROBE, PA 65 83 65 79 / 50 40 40 30
BUTLER, PA 65 83 65 81 / 60 40 40 40
INDIANA, PA 66 83 65 79 / 50 40 40 30
OAKLAND, MD 64 80 63 80 / 40 30 30 30
&&
.PBZ WATCHES/WARNINGS/ADVISORIES...
PA...FLOOD WATCH UNTIL 8 AM SUNDAY FOR 13 COUNTIES.
OH...FLOOD WATCH UNTIL 8 AM SUNDAY FOR 6 COUNTIES.
WV...FLOOD WATCH UNTIL 8 AM SUNDAY FOR 3 NORTHERN COUNTIES.
MD...NONE.
&&
11/14
Hazardous weather outlook, May 22, 3:05 PM EST, 9 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PITTSBURGH PA
405 PM EDT SAT MAY 22 2004
MDZ001-OHZ039>041-049-050-058-059-068-069-PAZ007>009-013>016-020>023-
029>032-WVZ001>004-012-021>023-041-221017-
ALLEGHENY PA-ARMSTRONG PA-BEAVER PA-BELMONT OH-BROOKE WV-BUTLER PA-
CARROLL OH-CLARION PA-COLUMBIANA OH-FAYETTE PA-FOREST PA-GARRETT MD-
GREENE PA-GUERNSEY OH-HANCOCK WV-HARRISON OH-INDIANA PA-JEFFERSON PA-
JEFFERSON OH-LAWRENCE PA-MARION WV-MARSHALL WV-MERCER PA-
MONONGALIA WV-MONROE OH-NOBLE OH-OHIO WV-PRESTON WV-TUCKER
WV-TUSCARAWAS OH-VENANGO PA-WASHINGTON PA-WESTMORELAND PA-WETZEL WV-
405 PM EDT SAT MAY 22 2004
THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN PENNSYLVANIA
EAST CENTRAL OHIO...NORTHERN WEST VIRGINIA AND
GARRETT COUNTY MARYLAND.
.DAY ONE...TODAY
NOAA NATIONAL WEATHER SERVICE SAYS THERE IS A SLIGHT RISK OF SEVERE
THUNDERSTORMS TONIGHT. THE PRIME THREAT IS DAMAGING WIND AND LARGE
HAIL. HOWEVER THE THREAT OF TORNADOES CANNOT BE RULED
OUT...PARTICULARLY OVER NORTHWESTERN PENNSYLVANIA.
THERE IS ALSO A THREAT OF FLOODING FROM HEAVY THUNDERSTORM RAINS.
SOME AREAS ALREADY HAVE FLOODING. ANY LOCATION GETTING MORE THAN 1
INCH OF RAIN CAN HAVE FLOODING. A FLOOD WATCH IS IN EFFECT FOR MANY
COUNTIES UNTIL 8 AM SUNDAY.
THERE CAN BE SHORT PERIODS OF FREQUENT LIGHTNING.
THE THUNDERSTORMS WILL BE SCATTERED ACROSS THE UPPER OHIO VALLEY
EARLY THIS EVENING. HOWEVER A COMPLEX OF THUNDERSTORMS MOVING
EASTWARD OUT OF INDIANA CAN CAUSE MORE NUMEROUS THUNDERSTORMS ACROSS
THE UPPER OHIO VALLEY AROUND MIDNIGHT.
.DAYS TWO THROUGH SEVEN...
THERE IS A SLIGHT CHANCE THAT SCATTERED STORMS MAY BECOME SEVERE
AGAIN ON SUNDAY AND MONDAY. THE PRIMARY SEVERE THREAT WILL BE FROM
HAIL AND DAMAGING WIND.
.SPOTTER CALL TO ACTION STATEMENT...
SPOTTER NET ACTIVATION MAY BE NEEDED TONIGHT.
In the hours before
Local storm report, May 22, 9:04 PM EST, 3 hours 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
1004 PM EDT SAT MAY 22 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0930 PM FLOOD 5 E LISBON 40.78N 80.67W
05/22/2004 COLUMBIANA OH EMERGENCY MNGR
SR 154 FLOODED FROM LITTLE BEAVER CREEK.
0930 PM FLOOD DARLINGTON 40.81N 80.42W
05/22/2004 BEAVER PA EMERGENCY MNGR
SR 51 FLOODED. SOME HOUSES STILL ISOLATED BY FLOODING
FROM NORTH FORK LITTLE BEAVER CREEK.
0930 PM FLOOD 3 W NEW CASTLE 41.00N 80.40W
05/22/2004 LAWRENCE PA EMERGENCY MNGR
SEVERAL ROADS...INCLUDING NASHUA RD...STILL FLOODED FROM
THE MAHONING RIVER.
0930 PM FLOOD ELLWOOD CITY 40.86N 80.28W
05/22/2004 LAWRENCE PA EMERGENCY MNGR
SR 351 FLOODED FROM CONNEQUENESSING CREEK.
&&Special weather statement, May 22, 9:13 PM EST, 3 hours 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
1013 PM EDT SAT MAY 22 2004
PAZ007>009-013>016-020>023-029-030-230313-
ALLEGHENY PA-ARMSTRONG PA-BEAVER PA-BUTLER PA-CLARION PA-FOREST PA-
INDIANA PA-JEFFERSON PA-LAWRENCE PA-MERCER PA-VENANGO PA-
WASHINGTON PA-WESTMORELAND PA-
1013 PM EDT SAT MAY 22 2004
TORNADO WATCH #252 HAS BEEN CANCELED FOR THE FOLLOWING COUNTIES...
IN PENNSYLVANIA...
ALLEGHENY ARMSTRONG BEAVER BUTLER
CLARION FOREST INDIANA JEFFERSON
LAWRENCE MERCER VENANGO WASHINGTON
WESTMORELAND
Flood, Mercer
- When
- May 23, 12:45 AM EST to 2:00 AM EST
- Where
- Mercer forecast zone
- Property damage
- $1,000
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 41.302, -80.258 (the zone’s center; the record gives no point)
Basement flooding 4 miles north of Greenville.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Damaging Winds in Iowa, May 23, 20041 death · 1 injured · $110,000 · 57 kt wind · 13 events
- Flooding in Michigan, May 23 to 24, 2004$100 million · 16 events
- Tornadoes and Flash Flood in Illinois, May 23, 2004F2 · 20 events
- Tornado and Hail in Illinois, May 23, 2004F2 · 14 events
- Flash Flooding in Iowa, May 23, 2004$890,000 · 4 events
- Flash Flood in Pennsylvania, May 23, 2004$500,000 · 1 event
- Flood in Puerto Rico, May 23, 2004$500,000 · 1 event
- Hail and Damaging Winds in Michigan, May 23, 2004$310,000 · 1.75 in hail · 7 events
- Flood in Wisconsin, May 23 to 31, 2004$400,000 · 1 event
- Tornadoes and Hail in Michigan, May 23, 20042 injured · $5,000 · F1 · 35 events
- Lightning Strike in North Carolina, May 23, 2004$250,000 · 1 event
- Flash Flooding and Damaging Winds in New York, May 23 to 24, 2004$145,000 · 55 kt wind · 9 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5399329.